How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ed Wilfong Your Own Question
Dr. Ed Wilfong
Dr. Ed Wilfong, Psychologist
Category: Mental Health
Satisfied Customers: 1528
Experience:  Twenty-five years treating all ages; Specialities: psychopharmacology & diagnosis, MMPI-2, testing.
Type Your Mental Health Question Here...
Dr. Ed Wilfong is online now
A new question is answered every 9 seconds

I recently had back surgery and was given valium to take as

Resolved Question:

I recently had back surgery and was given valium to take as a muscle relaxer. I took prescribed dose at night and never during the day. After two weeks I cut the dose in half and did not take every night. I stopped taking them because I didn't feel I needed them and I don't really like any medication that makes me feel out of it. I was never told to taper down before stopping. It was the most horrific experience of my life. I started back on them at only 5 mgs until I could get into the doctor for proper advice. I went to my family doctor instead of the surgeon because I was so upset at the lack of info. I was given about this medicine. I trust my doctor and she is very confident that I am not going to have any major problems with her taper schedule. I never had a desire to take more nor did I ever up the dose. The absolute worst mistake I made was to try to find information on the internet. Basically, it seems that everything I read was an extreme horror story with no hope of ever making it thru withdrawal. I now have so much anxiety about tapering off that I am a wreck. I hate the medicine but I am concerned that my anxiety level is going to impede the taper. I think I just need assurance that not everyone has to take 18 months to go off this medicine and that I am not going feel like I did when I stopped cold turkey. Thank You so much!
Submitted: 5 years ago.
Category: Mental Health
Expert:  Dr. Ed Wilfong replied 5 years ago.

Dr. Ed Wilfong :

Lots of bad info on net. Always horror stories......Valium is good muscle relaxant, but it has components that stay active up to a week. In a sense, your dose self increases the first week, so tapering is a bit harder than some medications. Still from 5 mg, you should be able to cut to 2.5 for a couple weeks then either quit or cut again to 1mg (split a 2mg) for a while. 18 months is ridiculous. A month is a long taper schedule for Valium. The last dose may be toughest. I would try your doctors recommendations for taper, then let her know if any problems. Sometimes just a small dose for extra couple days can make a helpful difference.

Dr. Ed Wilfong and other Mental Health Specialists are ready to help you

Related Mental Health Questions